An analogue of the Coleman-Mandula theorem for quantum field theory in curved spacetimes

Research output: Contribution to journalArticlepeer-review

Abstract

The Coleman-Mandula (CM) theorem states that the Poincaré and internal symmetries of a Minkowski spacetime quantum field theory cannot combine nontrivially in an extended symmetry group. We establish an analogous result
for quantum field theory in curved spacetimes, assuming local covariance, the timeslice property, a local dynamical form of Lorentz invariance, and additivity.
Unlike the CM theorem, our result is valid in dimensions n≥2 and for free or interacting theories. It is formulated for theories defined on a category of all globally hyperbolic spacetimes equipped with a global coframe, on which the restricted Lorentz group acts, and makes use of a general analysis of symmetries induced by the action of a group G on the category of spacetimes.
Such symmetries are shown to be canonically associated with a cohomology class
in the second degree nonabelian cohomology of G with coefficients in the global
gauge group of the theory. Our main result proves that the cohomology class is trivial if G is the universal cover S of the restricted Lorentz group. Among other consequences, it follows that the extended symmetry group is a direct product of the global gauge group and S, all fields transform in multiplets of S, fields of different spin do not mix under the extended group, and the occurrence of noninteger spin is controlled by the centre of the global gauge group. The general analysis is also applied to rigid scale covariance.
Original languageEnglish
Pages (from-to)353–378
Number of pages26
JournalCommunications in Mathematical Physics
Volume357
Issue number1
Early online date19 Jul 2017
DOIs
Publication statusPublished - Jan 2018

Bibliographical note

© The Author(s) 2017.

Cite this